April  2015, 8(2): 323-340. doi: 10.3934/dcdss.2015.8.323

Diffusive transport in two-dimensional nematics

1. 

Department of Mathematics, University of Arizona, Tucson, AZ 85721, United States

2. 

Department of Mathematics, University of Bristol, Bristol BS8 1TW, United Kingdom

Received  June 2013 Revised  November 2013 Published  July 2014

We discuss a dynamical theory for nematic liquid crystals describing the stage of evolution in which the hydrodynamic fluid motion has already equilibrated and the subsequent evolution proceeds via diffusive motion of the orientational degrees of freedom. This diffusion induces a slow motion of singularities of the order parameter field. Using asymptotic methods for gradient flows, we establish a relation between the Doi-Smoluchowski kinetic equation and vortex dynamics in two-dimensional systems. We also discuss moment closures for the kinetic equation and Landau-de Gennes-type free energy dissipation.
Citation: Ibrahim Fatkullin, Valeriy Slastikov. Diffusive transport in two-dimensional nematics. Discrete & Continuous Dynamical Systems - S, 2015, 8 (2) : 323-340. doi: 10.3934/dcdss.2015.8.323
References:
[1]

J. Funct. Anal., 266 (2014), 4890-4907. doi: 10.1016/j.jfa.2014.01.024.  Google Scholar

[2]

Lectures in Mathematics, Birkhäuser Verlag, Basel-Boston-Berlin, 2005.  Google Scholar

[3]

Oxford University Press, 1994.  Google Scholar

[4]

Progress in Nonlinear Differential Equations and their Applications, 13, Birkhäuser, Boston, Inc., Boston, MA, 1994. doi: 10.1007/978-1-4612-0287-5.  Google Scholar

[5]

Clarendon Press, Oxford, 1995. Google Scholar

[6]

Clarendon Press, 1999. Google Scholar

[7]

Physica D, 77 (1994), 383-404. doi: 10.1016/0167-2789(94)90298-4.  Google Scholar

[8]

Methods and Applications of Analysis, 13 (2006), 181-198. doi: 10.4310/MAA.2006.v13.n2.a5.  Google Scholar

[9]

Journal of Rheology, 5 (1961), 23-34. doi: 10.1122/1.548883.  Google Scholar

[10]

Physica D, 237 (2008), 2577-2586. doi: 10.1016/j.physd.2008.03.048.  Google Scholar

[11]

Communications in Mathematical Sciences, 7 (2009), 917-938. doi: 10.4310/CMS.2009.v7.n4.a6.  Google Scholar

[12]

Archive for Rational Mechanics and Analysis, 28 (1968), 265-283. doi: 10.1007/BF00251810.  Google Scholar

[13]

Communications on Pure and Applied Mathematics, 49 (1996), 323-359. doi: 10.1002/(SICI)1097-0312(199604)49:4<323::AID-CPA1>3.0.CO;2-E.  Google Scholar

[14]

Physica D, 43 (1990), 385-406. doi: 10.1016/0167-2789(90)90143-D.  Google Scholar

[15]

Journal of Functional Analysis, 152 (1998), 379-403. doi: 10.1006/jfan.1997.3170.  Google Scholar

[16]

Communications on Pure and Applied Mathematics, 57 (2004), 1627-1672. doi: 10.1002/cpa.20046.  Google Scholar

[17]

Graduate Studies in Mathematics, AMS, 58, 1992. Google Scholar

[18]

arXiv:1206.5480, 2013. Google Scholar

show all references

References:
[1]

J. Funct. Anal., 266 (2014), 4890-4907. doi: 10.1016/j.jfa.2014.01.024.  Google Scholar

[2]

Lectures in Mathematics, Birkhäuser Verlag, Basel-Boston-Berlin, 2005.  Google Scholar

[3]

Oxford University Press, 1994.  Google Scholar

[4]

Progress in Nonlinear Differential Equations and their Applications, 13, Birkhäuser, Boston, Inc., Boston, MA, 1994. doi: 10.1007/978-1-4612-0287-5.  Google Scholar

[5]

Clarendon Press, Oxford, 1995. Google Scholar

[6]

Clarendon Press, 1999. Google Scholar

[7]

Physica D, 77 (1994), 383-404. doi: 10.1016/0167-2789(94)90298-4.  Google Scholar

[8]

Methods and Applications of Analysis, 13 (2006), 181-198. doi: 10.4310/MAA.2006.v13.n2.a5.  Google Scholar

[9]

Journal of Rheology, 5 (1961), 23-34. doi: 10.1122/1.548883.  Google Scholar

[10]

Physica D, 237 (2008), 2577-2586. doi: 10.1016/j.physd.2008.03.048.  Google Scholar

[11]

Communications in Mathematical Sciences, 7 (2009), 917-938. doi: 10.4310/CMS.2009.v7.n4.a6.  Google Scholar

[12]

Archive for Rational Mechanics and Analysis, 28 (1968), 265-283. doi: 10.1007/BF00251810.  Google Scholar

[13]

Communications on Pure and Applied Mathematics, 49 (1996), 323-359. doi: 10.1002/(SICI)1097-0312(199604)49:4<323::AID-CPA1>3.0.CO;2-E.  Google Scholar

[14]

Physica D, 43 (1990), 385-406. doi: 10.1016/0167-2789(90)90143-D.  Google Scholar

[15]

Journal of Functional Analysis, 152 (1998), 379-403. doi: 10.1006/jfan.1997.3170.  Google Scholar

[16]

Communications on Pure and Applied Mathematics, 57 (2004), 1627-1672. doi: 10.1002/cpa.20046.  Google Scholar

[17]

Graduate Studies in Mathematics, AMS, 58, 1992. Google Scholar

[18]

arXiv:1206.5480, 2013. Google Scholar

[1]

Luigi C. Berselli, Jishan Fan. Logarithmic and improved regularity criteria for the 3D nematic liquid crystals models, Boussinesq system, and MHD equations in a bounded domain. Communications on Pure & Applied Analysis, 2015, 14 (2) : 637-655. doi: 10.3934/cpaa.2015.14.637

[2]

Giovanni Cimatti. Forced periodic solutions for piezoelectric crystals. Communications on Pure & Applied Analysis, 2005, 4 (2) : 475-485. doi: 10.3934/cpaa.2005.4.475

[3]

Jumpei Inoue, Kousuke Kuto. On the unboundedness of the ratio of species and resources for the diffusive logistic equation. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2441-2450. doi: 10.3934/dcdsb.2020186

[4]

Mingxin Wang, Qianying Zhang. Dynamics for the diffusive Leslie-Gower model with double free boundaries. Discrete & Continuous Dynamical Systems, 2018, 38 (5) : 2591-2607. doi: 10.3934/dcds.2018109

[5]

Hala Ghazi, François James, Hélène Mathis. A nonisothermal thermodynamical model of liquid-vapor interaction with metastability. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2371-2409. doi: 10.3934/dcdsb.2020183

[6]

Annalisa Cesaroni, Valerio Pagliari. Convergence of nonlocal geometric flows to anisotropic mean curvature motion. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021065

[7]

Soonki Hong, Seonhee Lim. Martin boundary of brownian motion on Gromov hyperbolic metric graphs. Discrete & Continuous Dynamical Systems, 2021, 41 (8) : 3725-3757. doi: 10.3934/dcds.2021014

[8]

Guillaume Bal, Wenjia Jing. Homogenization and corrector theory for linear transport in random media. Discrete & Continuous Dynamical Systems, 2010, 28 (4) : 1311-1343. doi: 10.3934/dcds.2010.28.1311

[9]

Luigi Barletti, Giovanni Nastasi, Claudia Negulescu, Vittorio Romano. Mathematical modelling of charge transport in graphene heterojunctions. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2021010

[10]

Lipeng Duan, Jun Yang. On the non-degeneracy of radial vortex solutions for a coupled Ginzburg-Landau system. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021056

[11]

Jingni Guo, Junxiang Xu, Zhenggang He, Wei Liao. Research on cascading failure modes and attack strategies of multimodal transport network. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2020159

[12]

Bin Pei, Yong Xu, Yuzhen Bai. Convergence of p-th mean in an averaging principle for stochastic partial differential equations driven by fractional Brownian motion. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1141-1158. doi: 10.3934/dcdsb.2019213

[13]

Christophe Zhang. Internal rapid stabilization of a 1-D linear transport equation with a scalar feedback. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021006

[14]

Vandana Sharma. Global existence and uniform estimates of solutions to reaction diffusion systems with mass transport type boundary conditions. Communications on Pure & Applied Analysis, 2021, 20 (3) : 955-974. doi: 10.3934/cpaa.2021001

[15]

Khalid Latrach, Hssaine Oummi, Ahmed Zeghal. Existence results for nonlinear mono-energetic singular transport equations: $ L^p $-spaces. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021028

2019 Impact Factor: 1.233

Metrics

  • PDF downloads (44)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]